Anybody with experience of insomnia on T3 only?

I'm on T3 ONLY. On Monday I increased my dose from 30mcg to 40mcg. Since Monday I have had insomnia. I looked at the side effects on liothyronine and insomnia is one of them, and it tells you to change doses. I don't know whether to go up or down. My last blood test was done 2 weeks ago and my FT3 was 5.1. So I'm not hyper and don't have any hyper symptoms. In fact last night my legs were aching like i'd run a marathon. I had to take painkillers. I was on 10, 20 and 30mcg of T3 and I had no insomnia. I normally don't get insomnia. I normally sleep through the night for 9 hours.

I'm exhausted. It takes me 3 hours of tossing and turning to get to sleep. I tried reading last night (to help) but my eyes were too tired. Then after tossing and turning for 3 hours, I sleep for 3 hours and wake up! I feel like a zombie!

Last edited by

18 Replies

  • What was the reference range for your T3? It is just that by the range my GP uses, your T3 would be near the top of the range and I wondered why you increased it on Monday. Are you gradually and slowly increasing to a higher amount, because the jump from 30 to 40 is quite big? You might be better trying 35 first for a week or so. Another thought: what time do you take your last dose? I assume you are splitting it and multi dosing? If you take it late on in the evening it might be affecting your sleep pattern. Strangely I take my last dose at bedtime and immediately turn off the light and it is amazing at getting me to sleep and even if I wake, I drop off easily again. The trick is that you must not take it and then carry on reading/ chatting, whatever. You must just lie quietly and wait for sleep to happen, which it will in about five minutes. Might be worth a try. (I am not the only person to do this on this site)

  • Hi Hennerton. The reference range for FT3 is 3.5 to 6.5. I'm 5.1.

    I'm increasing 10mcg every 3 weeks directed by Dr S as I still have hypo symptoms.

    I was taking 20mcg when I woke up and then 6 hours later another 20mcg. The last 2 days I tried 30mcg when I woke up and 10mcg about 6 hours later to see if it made a difference to the insomnia. It didn't. I go to sleep after 7 hours of taking my 2nd and last dose.

    I might try what you suggested, thanks.

  • I see Dr S but also use Paul Robinson's book, recovering with T 3 which is very helpful on dosing and he is more inclined towards multi small doses. When I started on 20, I took 4 doses of 5 mcg and gradually worked up to 60. Strangely I have found that smaller frequent doses have given me better temperatures than large ones, three times a day but maybe that is just my funny body. I hope the bedtime dose works for you.

  • Thanks again. I'll try that, and I think I'll buy Pauls's book too.

  • I've been on levothyroxine for 20 years now still can't get a T 3 test they keep saying their T 4 test is enough I'm now on 225 mcg day

  • I have just sent you a reply but HU is telling me they "cannot find the post" so I hope it arrives eventually.

  • Is it the one above?

  • No, it has disappeared!

  • I think the missing post was telling you how I dosed, which was morning, as soon as I woke, then in the afternoon around 2.30 to 3 pm and then bedtime. That was 3 doses at 20 each, for an easy life but I def do better with smaller doses more frequently. I am now going back to that but in a different way, as Dr S wanted me at some point to add in some T 4 or NDT This week I have started adding T4, hence am back to the drawing board, as they say! Cannot seem to get on at all with NDT, sadly, as would be better for me of I could, I think.

  • Thanks. Why do you need to add T4?

    I don't understand if T4 is inactive why do people take t4 and t3 together? Wouldn't people just take T3 only?

  • The reason is that T3 is very fast acting and disappears quickly, so that if possible, it is good to have the longer lasting effects of T4. I see it as a kind of safety net! There are also many studies that show that T4 does have other roles to play, (see, for example, so as usual we are left in a total quandry wondering what is best. In the end it is down to the individual body and reason for being hypo. That's why we are all here asking questions, I suppose! It is all a minefield.

  • A minefield it is!

  • I agree Hennerton and I will look that site up.

  • Hi Katkin I think you should be replying to Neetam as she is the one with trouble sleeping. I am the one who takes T3 at bedtime, immediately turn off the light and go to sleep. It works for me!

  • Oops sorry. Will do again.


  • Hi

    I actually do have the same problem as you with sleeping and tossing and turning. I take 100mc of T4 (am) alongside 45mcg of T3 a day in 3 doses (still testing the dose) and I have terrible trouble sleeping. However, if I take my T3 at around 4am or 5am if I wake early, then I fall into a very deep sleep for a couple of hours and have difficulty waking. I really can't work out what's happening with T3 and sleep either. I have tried taking it at all different times of the day and it doesn't make any difference. I do wonder, though, if taking it before bed might work, although I haven't tried this. I don't know if anyone else takes it before bed?

  • I take all of mine at bedtime and usually sleep all night.

    Jo xx

  • Hi meant to say that l am on t3 only

    Jo xx

You may also like...